Alert archive / Oklahoma / Flash Flood Warnings in 2023

Flash Flood Warning 31, NWS Norman, OK

July 9, 2023Cleveland County, McClain County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 9, 2023, 4:46 AM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2023, 4:46 AM CDT (09:46 UTC)
Expired
Jul 9, 2023, 8:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Cleveland County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 27 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.8 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:52 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 9, 2:52 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
252 AM CDT Sun Jul 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 248 AM CDT Sun Jul 9 2023

Northwest flow aloft will continue to bring a storm complex through
early Sunday morning across our area.  Some of these storms will be
severe with up to quarter size hail and 60 mph wind gusts possible.
CAMs guidance expecting storms to persist for a while after sunrise
into the latter half of the morning, although not as organized due
to a weakening low-level jet as well as moving into a less unstable
environment ending as rain showers.  Although NAM is an outlier with
a slower propagating wave timing, will keep low storm POPs in
southeast Oklahoma into the early afternoon where MUCAPE values may
be sufficient for some weak convection.  Otherwise, high surface
pressure starts building in off the Central Plains resulting in
light northerly winds in the afternoon.  Diurnal heating should
develop some fair weather cumulus across our area until sundown,
although we should stay strongly capped for any new late afternoon
convection.  Although certainty is low, but with a nearly stalled
surface boundary/cold front stretched across northern Texas with an
abundance of moist unstable air in place across northeast Texas,
will keep low POPs in southeast/southcentral Oklahoma for early
Monday morning but severe storms will be unlikely.  Otherwise,
should be quiet Sunday night from any storm/severe activity coming
down from the Central High Plains.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 248 AM CDT Sun Jul 9 2023

High surface pressure moves off to the east on Monday with a return
of more southeasterly winds with the stalled cold front across north
Texas to eventually start lifting as a warm front.  We'll start to
see a heating trend with the southerly flow with temperatures
starting to rise closer to average.  Expecting another mid-level
wave developing convection across both the Southern & Central High
Plains by the evening hours with northwest flow bringing it into our
area late and into the overnight hours.  Although GFS is much more
aggressive than the ECMWF, both models increase a low-level jet over
the Texas/Oklahoma Panhandles including our western CWA which may be
sufficient to keep storms organized as they move into our area late
in the evening and overnight. Although deep-layer shear will be
minimal, instability at moderate levels with low-level shear will be
sufficient for organized severe thunderstorms with the highest risk
so far across much of our western CWA, generally west of I-35.  The
main severe hazards for Monday night would be large damaging hail
and DCAPE values will be sufficient for damaging downburst wind
gusts. Both GFS & ECMWF in agreeance for a tongue of high
preciptable water coming up from the gulf to feed these overnight
storms, and may be sufficient for heavy rainfall near and east of I-
35, so will need to keep an eye on QPF values there for upcoming
forecasts should there be any additional flood hazards.

By mid-week, a closed high over the Southwestern U.S. starts
building a ridge into the Southern Plains as northwest flow aloft
starts becoming more zonal across the Central Plains, keeping us
storm free until Friday.  However, the rising pressure heights and
increasing southerly flow will start raising temperatures well above
average.  Triple digit heat indices may start affecting all but
northwest Oklahoma as early as Tuesday afternoon, with heat indices
near to above 110 degrees for Wednesday and Thursday afternoons as
at least heat advisories may be likely across much of our area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Sun Jul 9 2023

Complex of storms and associated period of MVFR and possibly IFR
conditions will occur overnight as these storms move south and
southeast across the area. Expect to see a return of VFR
conditions by late morning into the afternoon hours on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  66  86  71 /  80  10  10  40
Hobart OK         82  66  90  69 /  60  10  10  40
Wichita Falls TX  90  71  95  74 /  50  10   0  30
Gage OK           78  63  87  66 /  40   0  10  20
Ponca City OK     81  62  86  69 /  20   0   0  50
Durant OK         85  70  87  73 /  90  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until noon CDT today for OKZ004-005-009>011-014>018-
     022>024-027.

TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...30
Hazardous weather outlook, Jul 9, 3:07 AM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
307 AM CDT Sun Jul 9 2023

OKZ004>048-050>052-TXZ083>090-100815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
307 AM CDT Sun Jul 9 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A thunderstorm complex will be ongoing through this morning across
our area. Some of these storms will be severe with up to quarter
size hail and 60 mph possible as the severe hazards. Although the
severe risk will decrease after sunrise, could still see some
gusty winds as storms collapse through the latter half of the
morning. Some of these storms may produce heavy rainfall resulting
in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms will return Monday night with another nocturnal storm
complex coming down off the Central & Southern High Plains.
Severe storms will be possible with large hail and damaging wind
gusts as the main risks. Thunderstorms will return on Wednesday
through Friday night across northern Oklahoma.

.Heat...
Afternoon heat indices from 105 to 110 degrees are possible
across far southern Oklahoma and western-north Texas on Tuesday,
with those heat indices expanding more areawide on Wednesday and
Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 9, 4:13 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
413 AM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     Flash Flood      4 WSW Oklahoma City     35.44N 97.58W
07/09/2023                   Oklahoma           OK   Public

            Cars stalled or floating at intersection.

&&

JGP
Local storm report, Jul 9, 4:26 AM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
426 AM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     Flash Flood      5 SSE Bethany           35.44N 97.60W
07/09/2023                   Oklahoma           OK   Public

            Numerous stalled vehicles due to flooded
            streets along Meridian north of OKC airport
            to south of I-40.

&&

JGP
Local storm report, Jul 9, 4:27 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
427 AM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     Tstm Wnd Gst     Newcastle               35.25N 97.60W
07/09/2023  E60 MPH          McClain            OK   NWS Employee

&&

RB
Local storm report, Jul 9, 4:29 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
429 AM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     Tstm Wnd Gst     2 S Moore               35.31N 97.49W
07/09/2023  M70 MPH          Cleveland          OK   Trained Spotter

&&

JGP
Local storm report, Jul 9, 4:34 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
434 AM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     Tstm Wnd Gst     4 S Tipton              34.45N 99.14W
07/09/2023  M61 MPH          Tillman            OK   Mesonet

&&

JGP
Local storm report, Jul 9, 4:35 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
435 AM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     Tstm Wnd Gst     3 SSE Fort Cobb Reservo 35.15N 98.46W
07/09/2023  M58 MPH          Caddo              OK   Mesonet

&&

JGP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:00 PM CDTSpecial Weather StatementOUNHarper30 min
Jul 8, 11:38 PM CDTSpecial Weather StatementOUNHarper, Woods, Woodward52 min
Jul 9, 12:27 AM CDTSpecial Weather StatementOUNAlfalfa, Dewey, Ellis, Garfield, Major, Woodward48 min
Jul 9, 12:32 AM CDTSevere Thunderstorm WarningOUNMajor, Woodward21 min
Jul 9, 1:09 AM CDTAreal Flood AdvisoryOUNWoodward3 hr
Jul 9, 1:14 AM CDTSpecial Weather StatementOUNBlaine, Custer, Dewey, Ellis, Garfield, Kingfisher and 2 more31 min
Jul 9, 1:32 AM CDTSevere Thunderstorm WarningOUNBeckham, Ellis, Roger Mills43 min
Jul 9, 1:35 AM CDTSpecial Weather StatementOUNCleveland25 min
Jul 9, 1:39 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie36 min
Jul 9, 1:43 AM CDTSpecial Weather StatementOUNBlaine, Canadian, Custer, Dewey, Kingfisher32 min
Jul 9, 1:49 AM CDTSevere Thunderstorm WarningOUNBeckham, Blaine, Caddo, Canadian, Custer, Dewey and 2 more26 min
Jul 9, 2:08 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Blaine, Caddo, Canadian, Custer, Roger Mills and 1 more37 min
Jul 9, 2:09 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie11 min
Jul 9, 2:15 AM CDTSpecial Weather StatementOUNCanadian, Logan30 min
Jul 9, 2:18 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie27 min
Jul 9, 2:33 AM CDTSpecial Weather StatementOUNCanadian27 min
Jul 9, 2:34 AM CDTAreal Flood AdvisoryOUNCleveland, McClain3 hr
Jul 9, 2:40 AM CDTSevere Thunderstorm WarningOUNBeckham, Blaine, Caddo, Canadian, Custer, Grady and 4 more50 min
Jul 9, 2:41 AM CDTSpecial Weather StatementOUNLincoln34 min
Jul 9, 2:45 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCanadian, Oklahoma30 min
Jul 9, 2:49 AM CDTSpecial Weather StatementOUNMcClain26 min
Jul 9, 3:01 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie29 min
Jul 9, 3:12 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCanadian, Cleveland, Oklahoma48 min
Jul 9, 3:16 AM CDTAreal Flood AdvisoryOUNCanadian, Oklahoma16 min
Jul 9, 3:16 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCaddo, Canadian, Comanche, Grady, Jackson, Kiowa and 3 more44 min
Jul 9, 3:16 AM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie44 min
Jul 9, 3:23 AM CDTSpecial Weather StatementOUNBeckham, Washita67 min
Jul 9, 3:25 AM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc, Pottawatomie, Seminole50 min
Jul 9, 3:26 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc49 min
Jul 9, 3:28 AM CDTSevere Thunderstorm Warning Destructive damage threatOUNCaddo, Comanche, Greer, Jackson, Kiowa, Tillman47 min
Jul 9, 3:29 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Oklahoma46 min
Jul 9, 3:32 AM CDTFlash Flood WarningOUNCanadian, Oklahoma3 hr
Jul 9, 3:40 AM CDTSevere Thunderstorm Warning Destructive damage threatOUNCleveland, Oklahoma50 min
Jul 9, 3:52 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCaddo, Canadian, Cleveland, Grady, McClain38 min
Jul 9, 3:58 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCaddo, Comanche, Cotton, Grady, Stephens, Tillman32 min
Jul 9, 4:08 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma, Pottawatomie52 min
Jul 9, 4:09 AM CDTAreal Flood AdvisoryOUNCleveland, McClain, Pontotoc, Pottawatomie, Seminole3 hr
Jul 9, 4:10 AM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Pottawatomie, Seminole50 min
Jul 9, 4:24 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCarter, Comanche, Cotton, Grady, Jefferson, Stephens and 1 more51 min
Jul 9, 4:25 AM CDTSevere Thunderstorm WarningOUNCarter, Cleveland, Garvin, Grady, McClain, Stephens50 min
Jul 9, 4:33 AM CDTFlash Flood Warning Considerable damage threatOUNCanadian, Cleveland, Oklahoma3 hr
Jul 9, 4:51 AM CDTSevere Thunderstorm Warning Destructive damage threatOUNCarter, Cotton, Jefferson, Love, Stephens39 min
Jul 9, 4:55 AM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc45 min
Jul 9, 4:57 AM CDTAreal Flood AdvisoryOUNPontotoc, Seminole3 hr
Jul 9, 5:00 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Murray, Pontotoc, Pottawatomie and 1 more60 min
Jul 9, 5:11 AM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall, Murray64 min
Jul 9, 5:48 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Murray, Pontotoc, Pottawatomie, Seminole42 min
Jul 9, 5:51 AM CDTFlash Flood WarningOUNCleveland, McClain, Pontotoc, Pottawatomie, Seminole3 hr
Jul 9, 6:25 AM CDTSpecial Weather StatementOUNAtoka, Bryan35 min
Jul 9, 6:45 AM CDTSpecial Weather StatementOUNJackson30 min
Jul 9, 7:10 AM CDTFlash Flood WarningOUNAtoka3 hr
Jul 9, 7:21 AM CDTAreal Flood WarningOUNCanadian, Cleveland, Oklahoma114 min
Jul 9, 7:28 AM CDTAreal Flood AdvisoryOUNHughes, Pontotoc3 hr
Jul 9, 7:43 AM CDTRiver Flood WarningOUNCuster, Washita36 hr
Jul 9, 7:45 AM CDTRiver Flood WarningOUNBlaine, Canadian13 hr
Jul 9, 8:09 AM CDTRiver Flood WarningOUNDewey, Major, Woodward6 hr
Jul 9, 8:13 AM CDTRiver Flood WarningOUNCanadian, Oklahoma13 hr
Jul 9, 8:14 AM CDTRiver Flood WarningOUNOklahoma6 hr
Jul 9, 8:15 AM CDTRiver Flood AdvisoryOUNLincoln, Oklahoma, Pottawatomie6 hr
Jul 9, 8:17 AM CDTRiver Flood WarningOUNBlaine, Caddo, Canadian, Custer36 hr
Jul 9, 8:27 AM CDTRiver Flood AdvisoryOUNCleveland, McClain, Pottawatomie13 hr
Jul 9, 8:32 AM CDTRiver Flood AdvisoryOUNMajor, Woods, Woodward7 hr
Jul 9, 12:29 PM CDTRiver Flood WarningOUNPottawatomie, Seminole2 hr
Jul 9, 1:56 PM CDTRiver Flood AdvisoryOUNPayne19 hr
Jul 9, 2:31 PM CDTRiver Flood AdvisoryOUNPottawatomie, Seminole7 hr
Jul 9, 2:36 PM CDTRiver Flood AdvisoryOUNDewey, Major, Woodward3 days
Jul 9, 2:38 PM CDTRiver Flood AdvisoryOUNCanadian6 hr
Jul 9, 2:43 PM CDTRiver Flood WarningOUNLincoln, Oklahoma, Pottawatomie6 hr
Jul 9, 2:47 PM CDTRiver Flood WarningOUNCleveland, McClain6 hr
Jul 9, 3:38 PM CDTRiver Flood WarningOUNMajor, Woods, Woodward5 hr

Nearby

Flash Flood Warnings in Oklahoma, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.